Illinois, 2020

Hail and Damaging Winds in Illinois, July 11, 2020

July 11, 2020 · NWS ILX · 67 events in 12 counties and zones

Two rounds of strong to severe thunderstorms impacted central Illinois during the afternoon and evening of July 11th. The first round developed along an outflow boundary from previous convection that had tracked across northern Illinois around midday.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6.7 million
Crop damage
$375,000
Events
67

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Two rounds of strong to severe thunderstorms impacted central Illinois during the afternoon and evening of July 11th. The first round developed along an outflow boundary from previous convection that had tracked across northern Illinois around midday. These cells formed along the I-74 corridor and brought large hail and locally heavy rainfall during the late afternoon hours. Hail as large as tennis balls or 2.5 inches in diameter was reported in Bartonville in Peoria County. Meanwhile, hailstones as large as 2 inches in diameter caused considerable damage to car dealerships in Savoy and numerous roofs on the east side of Urbana in Champaign County. The second round of storms developed over eastern Iowa, then swept southeastward across much of the area during the evening bringing damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 11, 1:52 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 11, 1:52 PM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
252 PM CDT Sat Jul 11 2020

.SYNOPSIS...
Issued at 252 PM CDT Sat Jul 11 2020

Scattered thunderstorms are possible tonight, as an upper level
disturbance tracks southeast across the region. Some storms could
be severe this evening, with damaging wind gusts and hail. Locally
heavy rain is also possible. Scattered showers and storms may
linger over eastern Illinois Sunday morning, though most of the
day will be dry and cooler. High pressure will start the work week
with dry and seasonable conditions.

&&

.SHORT TERM...(This evening through Sunday)
ISSUED AT 252 PM CDT Sat Jul 11 2020

Outflow boundary currently draped from north of Danville,
northwest to near DVN, then up to convection developing in central
IA. This should be the focus for isolated strong to severe storms
into the early evening. Besides this zone of low level convergence,
not much in the way of forcing until the upstream ascent ahead of
a strong shortwave over western MN. This has sparked a more
concentrated area of storms over southern MN, which should develop
southeast across IA this afternoon, and eventually into the state
this evening. This will bring the more widespread threat for
storms, some of which could be severe. 18z ILX sounding featured
ample instability at 2800 J/kg SBCAPE and fairly impressive (by
July standards) deep layer shear at 35-40 kt. Short range models
suggest this favorable atmosphere will persist well into the
evening, with some diurnal lowering of instability, but a 75 kt
upper jet streak diving towards southern IL to keep better shear
in place. CAMs favor the northeast third of the CWA
(near/northeast of I-74 corridor) to be most impacted by the storm
complex, in an 8 pm to 2 am window. Damaging downbursts to be the
main threat, but if a stronger cold pool can organize then a more
widespread damaging wind event could evolve from a QLCS or
forward propagating MCS.

Scattered showers and storms could percolate late tonight and
into Sunday morning, especially over eastern IL with the passage
of the mid level trof axis. Northwest gradient behind the system
at 10-20 mph and increased could cover will keep highs several
degrees lower at 82-85F.

&&

.LONG TERM...(Monday through Saturday)
ISSUED AT 252 PM CDT Sat Jul 11 2020

High pressure settles over the area Monday, then begins to shift
east on Tuesday. This results in quiet and seasonable weather,
with highs again getting up near 90 on Tuesday.

Tuesday night through Thursday the pattern turns more active as
the upper jet dips south from Canada into the Midwest. This will
allow a series of shortwaves to cross the region, producing
periodic scattered storms. Severe and heavy rain potential may
evolve but is too far for any confidence in those details.

For Friday into next weekend, latest run of medium range guidance
suggests the upper ridge to our south will gradually build north.
This trends the forecast towards drier and hotter weather for the
end of the extended forecast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1235 PM CDT Sat Jul 11 2020

Low confidence on thunderstorms impacting any terminal this
afternoon, though isolated storms are expected to be around. A
better chance for more widespread storms this evening as a
disturbance moves in from the northwest, but latest guidance has
been trending farther north with this. As a result, limited VCTS
mention to a few hours at PIA and BMI this evening. VFR skies
should dominate the area, unless more organized convection can
develop farther south. Winds will generally be near/under 10 kt
from the southwest this afternoon, then light northwest after the
system passes tonight.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...25
SHORT TERM...25
LONG TERM...25
AVIATION...25
Hazardous weather outlook, Jul 11, 2:03 PM CST, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
303 PM CDT Sat Jul 11 2020

ILZ027>031-037-038-043>046-122015-
Champaign-De Witt-Knox-Marshall-McLean-Peoria-Piatt-Stark-
Tazewell-Vermilion-Woodford-
303 PM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are possible late this afternoon and this
evening. Some storms may be severe, with locally damaging wind
gusts and isolated large hail. Heavy rain is also possible with
these storms and may result in localized flash flooding.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A few lingering showers and thunderstorms are possible Sunday, but
these are not expected to be severe.

Additional thunderstorms are possible at times Tuesday night through
Friday. It is too early to determine the potential for severe
weather with these thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon through late
evening. Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC
guidelines.

ILZ036-040>042-047>057-061>063-066>068-071>073-122015-
Cass-Christian-Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-
Effingham-Fulton-Jasper-Lawrence-Logan-Macon-Mason-Menard-Morgan-
Moultrie-Richland-Sangamon-Schuyler-Scott-Shelby-
303 PM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are possible tonight. Some storms may be
severe, with locally damaging wind gusts and isolated large hail.
Heavy rain is also possible with these storms and may result in
localized flash flooding.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A few lingering showers and thunderstorms are possible Sunday, but
these are not expected to be severe.

Additional thunderstorms are possible at times Tuesday night
through Friday. It is too early to determine the potential for
severe weather with these thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon through late
evening. Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC
guidelines.

25

In the hours before

Special weather statement, Jul 11, 2:31 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Lincoln IL
331 PM CDT Sat Jul 11 2020

ILZ045-046-112115-
Vermilion-Champaign-
331 PM CDT Sat Jul 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VERMILION AND
NORTHEASTERN CHAMPAIGN COUNTIES UNTIL 415 PM CDT...

At 330 PM CDT, Doppler radar was tracking a strong thunderstorm near
Potomac, or 11 miles northwest of Danville, moving southeast at 30
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Danville, Rantoul, Georgetown, Westville, Tilton, Catlin, Oakwood,
Rossville, Gifford, Potomac, Belgium, Bismarck, Ludlow, Henning,
Collison, Vermilion County Airport, Middle Fork Wildlife Area,
Armstrong, Alvin and Penfield.

This includes the following highways...
 Interstate 57 between mile markers 253 and 257.
 Interstate 74 between mile markers 203 and 220.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4037 8822 4040 8814 4040 8794 4046 8793
      4033 8753 3992 8753
TIME...MOT...LOC 2030Z 304DEG 25KT 4026 8778

25

The radar

The Lincoln radar (KILX), 62 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

43 thunderstorm wind, 24 hail. Local standard time, as filed.

Hail, Woodford

When
July 11, 3:05 PM CST to 3:10 PM CST
Where
Woodford County, 3 mi S of Secor
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
40.687, -89.130

Hail, Woodford

When
July 11, 3:05 PM CST to 3:10 PM CST
Where
Woodford County, Secor
Measured
1.75 in hail
Reported by
Social Media
Coordinates
40.730, -89.130

Hail, Champaign

When
July 11, 3:38 PM CST to 3:43 PM CST
Where
Champaign County, Foosland
Measured
1.5 in hail
Reported by
Public
Coordinates
40.370, -88.420

Hail, McLean

When
July 11, 3:52 PM CST to 3:57 PM CST
Where
McLean County, 2 mi NE of Bloomington
Measured
0.75 in hail
Reported by
Public
Coordinates
40.501, -88.953

Thunderstorm Wind, Champaign

When
July 11, 4:15 PM CST to 4:20 PM CST
Where
Champaign County, Champaign
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
40.120, -88.250

A few trees and tree branches were blown down.

Hail, Champaign

When
July 11, 4:20 PM CST to 4:25 PM CST
Where
Champaign County, Urbana
Measured
1.75 in hail
Property damage
$5.0 million
Reported by
Emergency Manager
Coordinates
40.100, -88.200

Golf ball-sized hail on the east side of Urbana. The hail was driven by 60 mph winds which resulted in damage to hundreds of house roofs and numerous automobiles, including at a car dealership.

Hail, McLean

When
July 11, 4:25 PM CST to 4:30 PM CST
Where
McLean County, 3 mi ENE of Normal
Measured
1 in hail
Reported by
NWS Employee
Coordinates
40.537, -88.947

Hail, Champaign

When
July 11, 4:25 PM CST to 4:30 PM CST
Where
Champaign County, 1.04 mi WNW of Mira Station
Measured
2 in hail
Reported by
Social Media
Coordinates
40.086, -88.188

Hail, Champaign

When
July 11, 4:35 PM CST to 4:40 PM CST
Where
Champaign County, Philo
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.000, -88.150

Hail, Champaign

When
July 11, 5:00 PM CST to 5:05 PM CST
Where
Champaign County, 1 mi SW of Champaign
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.110, -88.263

Thunderstorm Wind, Champaign

When
July 11, 5:20 PM CST to 5:25 PM CST
Where
Champaign County, 3 mi SE of Philo
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.969, -88.110

Several tree branches were blown down.

Hail, Peoria

When
July 11, 6:41 PM CST to 6:46 PM CST
Where
Peoria County, Bartonville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.650, -89.670

Thunderstorm Wind, Knox

When
July 11, 6:50 PM CST to 6:55 PM CST
Where
Knox County, Galesburg to 0.57 mi S of Knoxville
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Social Media
Coordinates
40.950, -90.370

Numerous large trees and tree branches were blown down from Galesburg to Knoxville.

Hail, Peoria

When
July 11, 6:55 PM CST to 7:00 PM CST
Where
Peoria County, Bartonville
Measured
2.5 in hail
Reported by
Public
Coordinates
40.650, -89.670

Hail, Tazewell

When
July 11, 6:55 PM CST to 7:00 PM CST
Where
Tazewell County, Marquette Hgts
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.620, -89.600

Hail, Tazewell

When
July 11, 6:55 PM CST to 7:00 PM CST
Where
Tazewell County, Creve Coeur
Measured
1.5 in hail
Reported by
Public
Coordinates
40.650, -89.580

Hail, Tazewell

When
July 11, 6:55 PM CST to 7:00 PM CST
Where
Tazewell County, Creve Coeur
Measured
2 in hail
Reported by
Social Media
Coordinates
40.650, -89.580

Hail, Tazewell

When
July 11, 7:05 PM CST to 7:10 PM CST
Where
Tazewell County, Groveland
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.600, -89.530

Thunderstorm Wind, Stark

When
July 11, 7:05 PM CST to 7:10 PM CST
Where
Stark County, West Jersey
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Crop damage
$75,000
Reported by
Broadcast Media
Coordinates
41.020, -89.930

Trees, power lines, and crops were damaged near West Jersey.

Hail, Woodford

When
July 11, 7:08 PM CST to 7:13 PM CST
Where
Woodford County, 2 mi W of Eureka
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.720, -89.308

Thunderstorm Wind, Peoria

When
July 11, 7:14 PM CST to 7:19 PM CST
Where
Peoria County, Princeville
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
40.930, -89.750

Several trees were blown down.

Thunderstorm Wind, Peoria

When
July 11, 7:25 PM CST to 7:30 PM CST
Where
Peoria County, 4 mi WNW of Peoria
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.722, -89.671

The roof and sheeting were torn off a building.

Thunderstorm Wind, Peoria

When
July 11, 7:25 PM CST to 7:30 PM CST
Where
Peoria County, Hanna City
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
40.680, -89.800

A 1-foot diameter tree was blown down.

Hail, Woodford

When
July 11, 7:26 PM CST to 7:31 PM CST
Where
Woodford County, 4 mi SE of Secor
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.689, -89.076

Thunderstorm Wind, Peoria

When
July 11, 7:29 PM CST to 7:34 PM CST
Where
Peoria County, Bartonville
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.650, -89.670

Several trees were blown down.

Hail, Peoria

When
July 11, 7:30 PM CST to 7:35 PM CST
Where
Peoria County, Trivoli
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.680, -89.900

Thunderstorm Wind, Peoria

When
July 11, 7:30 PM CST to 7:35 PM CST
Where
Peoria County, 1.25 mi ENE of Peoria
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.710, -89.580

A large maple tree was blown down on Glen Oak Avenue.

Hail, Peoria

When
July 11, 7:35 PM CST to 7:40 PM CST
Where
Peoria County, North Chillicothe
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.930, -89.500

Thunderstorm Wind, Peoria

When
July 11, 7:35 PM CST to 7:40 PM CST
Where
Peoria County, Bellevue
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.680, -89.680

Several trees were blown down.

Thunderstorm Wind, Peoria

When
July 11, 7:35 PM CST to 7:40 PM CST
Where
Peoria County, 0.77 mi E of West Peoria
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
40.699, -89.615

An 8-inch diameter tree was blown down at Bradley University.

Thunderstorm Wind, Peoria

When
July 11, 7:35 PM CST to 7:40 PM CST
Where
Peoria County, Chillicothe
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
40.920, -89.480

Multiple trees and tree branches were blown down.

Hail, Peoria

When
July 11, 7:36 PM CST to 7:41 PM CST
Where
Peoria County, 1 mi SSW of Peoria
Measured
1.25 in hail
Reported by
Mesonet
Coordinates
40.687, -89.607

Hail, Tazewell

When
July 11, 7:36 PM CST to 7:41 PM CST
Where
Tazewell County, Pekin
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.570, -89.630

Thunderstorm Wind, Peoria

When
July 11, 7:40 PM CST to 7:45 PM CST
Where
Peoria County, 0.09 mi S of Peoria
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.699, -89.600

A large tree and power lines were blown down on High Street.

Thunderstorm Wind, Tazewell

When
July 11, 7:40 PM CST to 7:45 PM CST
Where
Tazewell County, 3 mi SE of Morton
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.589, -89.410

An 8-inch diameter tree limb was blown down.

Thunderstorm Wind, Peoria

When
July 11, 7:45 PM CST to 7:50 PM CST
Where
Peoria County, Elmwood
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.780, -89.970

Several trees were blown down.

Thunderstorm Wind, Peoria

When
July 11, 7:45 PM CST to 7:50 PM CST
Where
Peoria County, Brimfield
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
40.830, -89.880

Several trees were blown down.

Thunderstorm Wind, Woodford

When
July 11, 7:45 PM CST to 7:50 PM CST
Where
Woodford County, 2.32 mi SSW of Roanoke
Measured
61 kt (70 mph) estimated gust
Property damage
$70,000
Reported by
Emergency Manager
Coordinates
40.770, -89.220

Ten power poles were blown down near 1700E and 1200 N just southwest of Roanoke.

Thunderstorm Wind, Woodford

When
July 11, 7:48 PM CST to 7:53 PM CST
Where
Woodford County, Roanoke
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.800, -89.200

Numerous tree branches were blown down.

Thunderstorm Wind, Tazewell

When
July 11, 7:50 PM CST to 7:55 PM CST
Where
Tazewell County, Pekin
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.570, -89.630

A 20-inch diameter tree was blown onto a road.

Thunderstorm Wind, Woodford

When
July 11, 7:50 PM CST to 7:55 PM CST
Where
Woodford County, Low Pt
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.870, -89.320

A large tree was blown onto a road.

Thunderstorm Wind, Tazewell

When
July 11, 7:50 PM CST to 7:55 PM CST
Where
Tazewell County, Pekin
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.570, -89.630

A large tree was blown onto a house on the east side of Pekin.

Thunderstorm Wind, Woodford

When
July 11, 7:55 PM CST to 8:00 PM CST
Where
Woodford County, Secor
Measured
61 kt (70 mph) estimated gust
Property damage
$80,000
Reported by
Emergency Manager
Coordinates
40.730, -89.130

Numerous trees were blown down, including one that landed on a camper vehicle at Hickory Hills Campground.

Hail, Tazewell

When
July 11, 8:00 PM CST to 8:05 PM CST
Where
Tazewell County, Hopedale
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.420, -89.420

Thunderstorm Wind, Tazewell

When
July 11, 8:00 PM CST to 8:05 PM CST
Where
Tazewell County, Minier
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.430, -89.320

A 10-inch diameter tree was blown down.

Thunderstorm Wind, Tazewell

When
July 11, 8:00 PM CST to 8:05 PM CST
Where
Tazewell County, 2 mi S of Mackinaw
Measured
61 kt (70 mph) estimated gust
Crop damage
$100,000
Reported by
Emergency Manager
Coordinates
40.501, -89.350

Strong thunderstorm winds flattened crops south of Mackinaw.

Thunderstorm Wind, Woodford

When
July 11, 8:00 PM CST to 8:05 PM CST
Where
Woodford County, 1.73 mi SE of El Paso
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
40.710, -89.000

Strong thunderstorm winds flattened a large area of corn.

Thunderstorm Wind, McLean

When
July 11, 8:05 PM CST to 8:10 PM CST
Where
McLean County, Hudson
Measured
61 kt (70 mph) estimated gust
Property damage
$350,000
Reported by
Mesonet
Coordinates
40.600, -88.980

Numerous trees and tree branches were blown down in Hudson. Some of the falling trees damaged cars, houses, and power lines.

Thunderstorm Wind, McLean

When
July 11, 8:10 PM CST to 8:15 PM CST
Where
McLean County, Gridley
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
40.750, -88.880

Numerous trees and power lines were blown down.

Thunderstorm Wind, McLean

When
July 11, 8:10 PM CST to 8:15 PM CST
Where
McLean County, 3.47 mi NNE of Hudson to 0.7 mi NNE of Kerrick
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Crop damage
$100,000
Reported by
Emergency Manager
Coordinates
40.645, -88.951

Numerous trees and tree limbs were blown down from Hudson to Lake Bloomington. Large corn fields were flattened as well.

Hail, Logan

When
July 11, 8:10 PM CST to 8:15 PM CST
Where
Logan County, Atlanta
Measured
1.5 in hail
Reported by
Social Media
Coordinates
40.270, -89.230

Thunderstorm Wind, McLean

When
July 11, 8:15 PM CST to 8:20 PM CST
Where
McLean County, Lexington
Measured
61 kt (70 mph) estimated gust
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
40.650, -88.780

An 80-foot tall 30-inch diameter tree was blown onto a house. In addition, numerous power lines were blown down in Lexington.

Thunderstorm Wind, McLean

When
July 11, 8:15 PM CST to 8:20 PM CST
Where
McLean County, 1.7 mi NW of (Bmi)bloomngtn/Norma
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.498, -88.942

A tree was blown down on Anchor Drive behind HyVee. A large tree branch was blown onto power lines on Chestnut Street causing a power outage.

Thunderstorm Wind, McLean

When
July 11, 8:15 PM CST to 8:20 PM CST
Where
McLean County, Chenoa
Measured
61 kt (70 mph) estimated gust
Property damage
$55,000
Reported by
Emergency Manager
Coordinates
40.730, -88.720

Numerous trees and tree branches were blown down in Chenoa. A light pole and power lines were blown down, and a grain elevator leg came down.

Thunderstorm Wind, McLean

When
July 11, 8:15 PM CST to 8:20 PM CST
Where
McLean County, 0.4 mi S of Kerrick
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.544, -88.981

A large healthy tree was split on the 2000 block of Foxwood Country Club Run on the north side of Normal.

Thunderstorm Wind, Logan

When
July 11, 8:17 PM CST to 8:22 PM CST
Where
Logan County, Broadwell
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.070, -89.450

A tree was blown onto a road.

Thunderstorm Wind, McLean

When
July 11, 8:18 PM CST to 8:23 PM CST
Where
McLean County, Towanda
Measured
61 kt (70 mph) estimated gust
Property damage
$80,000
Crop damage
$100,000
Reported by
Emergency Manager
Coordinates
40.570, -88.900

Numerous trees and tree branches were blown down, including a branch that brought power lines down and caused a fire at a house on North Street. Crops were flattened by strong thunderstorm winds as well.

Thunderstorm Wind, De Witt

When
July 11, 8:20 PM CST to 8:25 PM CST
Where
De Witt County, Clinton
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.150, -88.950

Multiple trees were blown down.

Thunderstorm Wind, McLean

When
July 11, 8:20 PM CST to 8:25 PM CST
Where
McLean County, Downs
Measured
61 kt (70 mph) estimated gust
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
40.400, -88.870

Numerous trees and tree branches were blown down. Some of the falling trees damaged cars, houses, and power lines.

Thunderstorm Wind, McLean

When
July 11, 8:20 PM CST to 8:25 PM CST
Where
McLean County, Colfax
Measured
61 kt (70 mph) estimated gust
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
40.570, -88.620

A wind farm office trailer was destroyed. A large tree was blown down on Grove Street damaging a home.

Thunderstorm Wind, McLean

When
July 11, 8:25 PM CST to 8:30 PM CST
Where
McLean County, Anchor
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.570, -88.530

A tree was blown across the road on the 500 block of 3rd Street in Anchor.

Thunderstorm Wind, McLean

When
July 11, 8:35 PM CST to 8:40 PM CST
Where
McLean County, Bellflower
Measured
61 kt (70 mph) estimated gust
Property damage
$80,000
Reported by
Emergency Manager
Coordinates
40.330, -88.520

Numerous large trees and tree branches were blown down. A power pole was broken, and the roof of a shed was damaged.

Thunderstorm Wind, Macon

When
July 11, 8:50 PM CST to 8:55 PM CST
Where
Macon County, Decatur
Measured
61 kt (70 mph) estimated gust
Property damage
$125,000
Reported by
Law Enforcement
Coordinates
39.850, -88.950

Numerous trees and power lines were blown down throughout Decatur.

Thunderstorm Wind, Champaign

When
July 11, 9:00 PM CST to 9:05 PM CST
Where
Champaign County, 3 mi SSW of Champaign
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.080, -88.272

A six-inch diameter tree limb was blown down.

Hail, Macon

When
July 11, 9:10 PM CST to 9:15 PM CST
Where
Macon County, Mt Zion
Measured
0.88 in hail
Reported by
Public
Coordinates
39.770, -88.880

Thunderstorm Wind, Christian

When
July 11, 9:15 PM CST to 9:20 PM CST
Where
Christian County, Pana
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
39.380, -89.080

A large tree branch was blown down.

Thunderstorm Wind, Edgar

When
July 11, 10:00 PM CST to 10:05 PM CST
Where
Edgar County, 1.27 mi ESE of Elbridge
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.510, -87.560

Several large tree limbs were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896368, 897305, 896369, 896370, 897307, 896371, 896372, 897302, 896373, 896374, 896403, 896375, 897310, 896376, 896377, 896378, 897304, 896379, 896404, 896381, 896405, 896406, 897308, 896382, 896407, 896383, 896408, 896384, 896409, 896411, 897309, 896385, 896386, 896417, 896420, 896423, 896424, 896428, 897312, 896430, and more.